Understanding the Lisinopril Cough
Lisinopril is part of a class of drugs called angiotensin-converting enzyme inhibitors, or ACE inhibitors for short. Lisinopril helps to block the angiotensin-converting enzyme, which is normally part of a reaction in the body that causes blood vessels to narrow (constrict). By blocking this enzyme, lisinopril causes blood vessels to relax, which lowers blood pressure
and helps with symptoms of congestive heart failure
However, scientists also believe that the angiotensin-converting enzyme is responsible for the breakdown of other substances in the lungs. When ACE is blocked, these substances can build up in the lungs, which can ultimately lead to a chronic cough.
The likelihood of developing a cough while taking an ACE inhibitor appears to be affected by a number of factors, including the specific ACE inhibitor and a person's genetics. Some ACE inhibitors can cause a cough in up to 35 percent of people taking the medicine.
How Common Is the Lisinopril Cough?
For people taking lisinopril, a cough can appear within hours after taking the first dose, or it may not appear until months later. Unfortunately, there is no way to know if or when a cough will occur. Once lisinopril is stopped, the cough also stops, although the amount of time before this happens can also vary. On average, it can take up to 14 days for the cough to completely go away. In some studies, however, it has been reported to take months.